Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 8, NWS Wichita, KS

April 2, 2001Chautauqua County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Apr 2, 2001, 6:42 AM CDT for Chautauqua County, Kansas. It was in force for 63 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Apr 2, 2001, 6:42 AM CDT (11:42 UTC)
Expired
Apr 2, 2001, 7:45 AM CDT
In force
63 min
Issued by
NWS Wichita, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Chautauqua County, KS

The radar

The Wichita radar (KICT), 110 km from the middle of the area, began a volume at 11:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 2, 6:50 AM CDTHail 2Cedar Vale, KS
Apr 2, 7:00 AM CDTHail 0.75Cedar Vale, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 11.7 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2001-04-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2001-04-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 249 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1768 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
249 m²/s²
0-3 km storm-relative helicity
525 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 021142
SVRICT
KSC019-021245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
642 AM CDT MON APR 2 2001

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHAUTAUQUA COUNTY IN SOUTHEAST KANSAS

* UNTIL 745 AM CDT.

* AT 640 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES SOUTHEAST OF CEDAR VALE...OR ABOUT 32
  MILES EAST OF ARKANSAS CITY...MOVING EAST AT 30 MPH.

* SOME LOCATIONS NEAR THE PATH OF THE STORM THROUGH 745 AM CDT...
  CHAUTAUQUA...
  SEDAN...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF QUARTERS...
  WINDS UP TO 60 MILES AN HOUR...

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR
CHAUTAUQUA COUNTY UNTIL 745 AM CDT.

LAT...LON 3723 9650 3701 9650 3701 9611 3729 9625

RUNYAN

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 2, 3:33 AM CDT, 3 hours 9 minutes earlier.

Area forecast discussion, Apr 2, 3:33 AM CDT, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
333 AM CDT MON APR 2 2001

PRECIPITATION CHANCES AND TEMPERATURES REMAIN THE MAIN FORECAST
CONCERNS THIS MORNING.  KICT 88D AND SATELLITE SHOWING MID LEVEL
CLOUDS ACROSS CENTRAL KANSAS.  WOULD NOT EXPECT MORE THAT A FEW
SPRINKLES OUT OF THIS...IF ANYTHING.  LOWER LVL CLOUDS TO THE SOUTH
IN AREA OF HIGHER SFC DWPTS.  LATEST SFC ANALYSIS HAS LOW LOCATED
OVER OKLA/TEX PANHANDLE AREA WHILE 00Z H85 SHOWING MOISTURE TO THE
SOUTH WORKING NWD.

FOR TODAY...SRLY FLOW TO BECOME MORE PRONOUNCED AS BOUNDARY TO THE
SOUTH PUSHES INTO FCST AREA.  EXPECT DWPTS TO RISE INTO THE 50S BY
MIDDAY FOR MOST OF THE CWA.  WWA WILL CONTINUE DURING THE DAY AS
LIFT INCREASES.  GOOD UPPER DYNAMICS LACKING INITIALLY BUT MODELS
INDICATE INSTABILITY SHOULD INCREASE DURING INORHE DAY.  WILL KEEP
POPS GOING BUT WILL RAISE SOME...ESPECIALLY ACROSS THE SOUTH.  CLOUD
COVER WILL BE THE MAIN LIMITING FACTOR ON TEMPS THIS AFTERNOON BUT
SHOULD STILL SEE UPPER 60S/LOWER 70S.

SFC BOUNDARY FORECAST TO SET UP OVERNIGHT...AND PLACEMENT WILL BE
IMPORTANT FACTOR FOR ONGOING CONVECTION.  MODELS SHOWING SOME
DIFFERENCES ON THIS WITH THE AVN A BIT FURTHER NORTH.  BEST
INSTABILITY TO BE IN PLACE OVERNIGHT AS WELL.  WILL RAISE TSRA
CHANCES OVERNIGHT ACROSS SRN ZONES.  MINS TO REMAIN MILD WITH HIGHER
DWPTS EXPECTED.

THINGS GET MORE TRICKY FOR TUESDAY INTO TUESDAY NIGHT.  LOCATION OF
BOUNDARY WILL REMAIN THE KEY...BUT APPEARS THAT BEST LIFT AND
MOISTURE GETS SHUNTED NEWD.  WILL KEEP CURRENT POPS FOR CENTRAL
ZONES AND HAVE MENTION FOR SERN ZONES. WARM AIR STILL IN PLACE AND
WILL GO SEVERAL DEGREES WARMER TUESDAY THAN TODAY.

FOR THE EXTENDED...SOME MINOR TWEAKS FOR WEDNESDAY WITH NO OTHER
CHANGES PLANNED.

FCSTID = 16
ICT   69  55  77  53 /  30  40  20  10
HUT   68  54  76  52 /  30  40  20  10
EWK   69  54  76  51 /  30  40  20  10
EQA   70  54  77  52 /  30  40  20  10
WLD   71  54  78  53 /  30  40  20  10
RSL   68  50  74  47 /  30  30  30  20
GBD   69  50  74  48 /  30  30  30  20
SLN   69  51  76  50 /  30  30  30  20
MPR   69  52  76  49 /  30  30  30  20
CFV   69  55  78  55 /  40  40  30  20
CNU   68  54  77  55 /  40  40  30  20
K88   68  54  76  54 /  40  40  30  20

.ICT...NONE.

In the hours before

Local storm report, Apr 2, 6:22 AM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
622 AM CDT MON APR 2 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0610 AM    6 SE WINFIELD             KS   1.00 INCH HAIL
04/02/01   COWLEY                         REPORTED BY AGTAP SPOTTER

JF
Special weather statement, Apr 2, 6:28 AM CDT, 14 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-021900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
628 AM CDT MON APR 2 2001

A HAZARDOUS WEATHER OUTLOOK HAS BEEN ISSUED FOR THE FOLLOWING
COUNTIES IN:

CENTRAL KANSAS...
         RUSSELL             BARTON              LINCOLN
         ELLSWORTH           RICE                SALINE
         MCPHERSON           MARION              CHASE
         RENO                KINGMAN             HARPER
         HARVEY              SEDGWICK            SUMNER
         BUTLER              COWLEY

SOUTHEAST KANSAS...
         ALLEN               CHAUTAUQUA          ELK
         GREENWOOD           LABETTE             MONTGOMERY
         NEOSHO              WILSON              WOODSON

THE SYNOPSIS:
THUNDERSTORMS WERE DEVELOPING IN A MOISTURE RICH ENVIRONMENT THIS
MORNING...AIDED BY A LOW LEVEL JET PUSHING NORTHWARD.  AS THE
DAY PROGRESSES...THE ATMOSPHERE IS EXPECTED TO BECOME MORE UNSTABLE
ACROSS CENTRAL AND SOUTHEAST KANSAS.  ADDITIONAL THUNDERSTORMS ARE
LIKELY.

SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE...WITH THE MAIN
THREAT BEING LARGE HAIL AND POSSIBLY STRONG WINDS.  THUNDERSTORMS
THIS MORNING ARE EXPECTED TO CONTINUE OVER SOUTH CENTRAL
KANSAS...AND WILL PUSH INTO PORTIONS OF SOUTHEAST KANSAS.
ADDITIONAL THUNDERSTORM DEVELOPMENT IS LIKELY LATER THIS AFTERNOON.

SPOTTER ACTIVATION IS ANTICIPATED THROUGH THE MORNING HOURS OVER
SOUTH CENTRAL AND SOUTHEAST KANSAS. SPOTTER ACTIVATION MAY ALSO BE
NEEDED LATER THIS AFTERNOON.

MRU

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 2, 6:02 AM CDTSevere Thunderstorm WarningICTCowley58 min
Apr 2, 7:54 AM CDTSevere Thunderstorm WarningICTElk51 min
Apr 2, 8:14 AM CDTSevere Thunderstorm WarningICTMontgomery46 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.